New Mexico, 2010

Hail and Damaging Winds in New Mexico, June 16, 2010

June 16, 2010 · NWS ABQ · 4 events in 3 counties and zones

A weak upper level trough crossing the central Rockies combined with deep low level moisture across the Eastern Plains produced isolated severe thunderstorms late Wednesday afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level trough crossing the central Rockies combined with deep low level moisture across the Eastern Plains produced isolated severe thunderstorms late Wednesday afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 5:36 AM MST, 7 hours 39 minutes earlier.

Area forecast discussion, Jun 16, 5:36 AM MST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
636 AM MDT WED JUN 16 2010

.UPDATE...
SHORTWAVE TROUGH THAT AIDED THUNDERSTORM DEVELOPMENT OVERNIGHT IS
EXITING NEW MEXICO. SHOWER AND THUNDERSTORM ACTIVITY HAS ENDED
ACROSS THE NORTHEAST PLAINS AND WILL REMOVE POPS FOR THE REMAINDER
OF THIS MORNING. REMAINDER OF THE FORECAST IS IN GOOD SHAPE WITH
NO OTHER CHANGES PLANNED.

NEW PFM AND ZFP OUT SHORTLY.

KW

&&

.PREV DISCUSSION...309 AM MDT WED JUN 16 2010...
ITS BEEN AN ACTIVE MORNING WITH EARLIER DISCRETE SUPERCELL
THUNDERSTORMS EVOLVING INTO WHAT IS NOW A COMPLEX OF STORMS OVER
THE NORTHEAST AS OF 09Z. STORMS ARE CONTINUING INTO THE EARLY
MORNING HOURS DUE IN LARGE PART TO A DECENT JET AND ASSOCIATED
SHORTWAVE TROUGH MOVING ACROSS NORTHERN NEW MEXICO. EXPECT THE
ACTIVITY TO PERSIST THROUGH AT LEAST 12Z BEFORE TAPERING OFF. HAVE
INSERTED SOME POPS OVER THE FAR NORTHEAST FOR THE FIRST PART OF
THE SHORT TERM.

FAVORED A SOLUTION CLOSE TO THE 00Z/16 NAM-WRF WHICH HOLDS LOW
LEVEL MOISTURE A BIT FURTHER WEST INTO THE EASTERN PLAINS THIS
AFTERNOON. WOULD TEND TO FAVOR THIS WITH ONGOING CONVECTION AND
RICH MOISTURE IN PLACE EARLY THIS MORNING. THINK THE DRYLINE WILL
SHARPEN UP IN VICINITY OF THE EASTERN ZONES LATER THIS AFTERNOON
WITH BEST CAPE...LIFTED INDICES AND SHEAR FOCUSED RIGHT ALONG THE
EAST. STILL A BIT UNCERTAIN AS TO HOW FAR EAST THE MOISTURE AXIS
WILL SET UP BUT HAVE RAISED POPS INTO THE CHANCE CATEGORY EAST AND
BUMPED UP POPS ALL THE WAY TO THE CENTRAL MOUNTAINS WHERE A MIX OF
WET AND DRY STORMS MAY BE POSSIBLE. ANY STORM THAT DOES DEVELOP
THIS AFTERNOON AND EVENING OVER THE EAST WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. WILL HIGHLIGHT THREAT
POTENTIAL IN THE MORNING HWO ISSUANCE.

FROM THE RIO GRANDE AND POINTS WEST...EXPECT A CONTINUATION OF DRY
AND HOT CONDITIONS...PLEASE REFER TO THE FIRE WEATHER DISCUSSION
BELOW. MAV GUIDANCE DOES INDICATE A PERIOD OF ADVISORY LEVEL WINDS
AT KGUP WITH OTHER LOCALES IN THE STATE NEAR OR SLIGHTLY BELOW.
WILL HOLD OFF ON ISSUING A WIND ADVISORY SINCE CONFIDENCE IS NOT
ALL THAT HIGH. WILL GIVE THE DAY SHIFT ANOTHER INSPECTION.

MOISTURE APPEARS TO MIX FURTHER EAST ON THURSDAY WITH SHOWER AND
THUNDERSTORM FOCUS MAINLY OVER THE SOUTHEAST PLAINS AND SOUTH
CENTRAL MOUNTAINS WITH A SIMILAR STORY FOR FRIDAY. ON SOUTHWEST
FLOW...TEMPERATURES WILL ONCE AGAIN RISE TO ABOVE NORMAL LEVELS
WITH EVEN A FEW CENTURY MARK READINGS OVER THE SOUTHEAST AND EAST
POSSIBLE.

MEDIUM TO LONG RANGE OUTLOOK SHOWS A PATTERN SIMILAR TO WHAT IS
EXPECTED FOR MID TO LATE JUNE WITH THE UPPER RIDGE BECOMING MORE
ESTABLISHED OVER WEST TEXAS AND EASTERN NEW MEXICO WITH FLOW
AROUND THE HIGH PUMPING MORE MOISTURE INTO CENTRAL PORTIONS OF THE
STATE. IF THIS PATTERN VERIFIES...COULD SEE INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS ALONG THE CENTRAL MOUNTAIN CHAIN INTO
NEXT WEEK. WE'LL SEE HOW THIS UNFOLDS.

KW

KW

.AVIATION...
LOW CLOUDS IN THE EASTERN PLAINS AND THUNDERSTORM ACTIVITY WILL BE
THE PRIMARY AVIATION CONCERNS THROUGH THE NEXT 24 HOURS. LOW CLOUDS
ARE CURRENTLY DEVELOPING ALONG THE NORTHEAST HIGHLANDS AND INTO THE
ADJACENT NORTHEASTERN PLAINS OF NEW MEXICO IN THE WAKE OF PREVIOUS
WETTING RAINS FROM THUNDERSTORMS. LOW CLOUDS WITH MVFR CIGS COULD
CONTINUE TO EXPAND FARTHER NORTHEAST BEFORE SUNRISE...AND ALSO INTO
SOME OF THE EAST SLOPES AND PLAINS SOUTH OF I-40. THUNDERSTORMS
CONTINUE IN THE NORTHEASTERN QUADRANT OF THE STATE AND WILL LIKELY
PREVAIL TOWARD SUNRISE...BRINGING OCCASIONAL MVFR CONDITIONS AND
GUSTY WINDS AND SMALL HAIL. A LULL IN CONVECTION IS EXPECTED INTO
EARLY AFTERNOON BEFORE ANOTHER ROUND INITIATES OFF OF THE CENTRAL
MOUNTAIN CHAIN AND PUSHES EASTWARD INTO THE PLAINS THROUGH LATE THIS
EVENING. BREEZY TO WINDY CONDITIONS WILL BE COMMON AREAWIDE WITH
OCCASIONAL GUSTS EXCEEDING 35 KT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...
BREEZY TO WINDY CONDITIONS WILL BE COMMON OVER THE
NEXT FEW DAY...SOMEWHAT ATYPICAL FOR MID TO LATE JUNE. SOME CHANGES
ARE UNFOLDING TO THE POTENTIAL FOR CRITICAL FIRE WEATHER
TODAY...NAMELY IN THE EASTERN PLAINS. LONG-LIVED CLUSTERS OF ONGOING
THUNDERSTORMS IN THE NORTHEAST HIGHLANDS AND THE NORTHEASTERN PLAINS
ALONG WITH HIGHER DEWPOINTS ARE LOOKING TO MITIGATE RED FLAG
CONDITIONS IN THE EASTERN PLAINS ZONES 104 AND 108. HEFTY WETTING
RAINS IN ZONE 104 SHOULD CERTAINLY KEEP EVEN THE 1 HOUR FUELS MOIST
THROUGH THE AFTERNOON...ESPECIALLY WITH THE AIDE OF PERSISTENT
ONGOING STORMS AND LIKELY LOW CLOUDS THIS MORNING. MODEL DEWPOINTS
ARE ALSO NOT EXPECTED TO MIX OUT AS QUICKLY IN THE EAST CENTRAL TO
SOUTHEASTERN PLAINS OF ZONE 108 DUE TO THE ORIENTATION OF THE
SURFACE LOW WHICH IS PORTRAYED TO BE A BIT FARTHER WEST. THIS WILL
KEEP RH VALUES HIGHER AND WILL ALLOW SCATTERED STORM COVERAGE TO
REDEVELOP. THUS...HAVE OPTED TO BITE THE BULLET AND CANCEL THE RED
FLAG WARNINGS FOR 104 AND 108.

ELSEWHERE BREEZY TO WINDY CONDITIONS ARE LOOKING TO BE WIDESPREAD
THIS AFTERNOON WITH DRIEST CONDITIONS EXPECTED WEST OF THE CENTRAL
MOUNTAIN CHAIN. WILL BE A BIT MARGINAL ON CRITERIA FOR CRITICAL
CONDITIONS IN THE SOUTHWESTERN MOUNTAINS AND INTO THE RIO GRANDE
AREA...BUT THE POTENTIAL FOR SOME GUSTS EXCEEDING 30 TO 35 MPH WILL
PROBABLY AWAKE ANY SLEEPERS OR SMALLER FIRES. CONDITIONS WILL REMAIN
VERY UNSTABLE WITH RH VALUES FALLING BELOW 10 PERCENT WEST OF THE
CENTRAL MOUNTAIN CHAIN.

THE UPPER LOW IN THE GREAT BASIN WILL LIFT NORTHEASTWARD INTO THE
FAR NORTHERN PLAINS OF THE NATION ON THURSDAY ALLOWING WINDS ALOFT
TO RELAX SOME...BUT STILL RELATIVELY STRONG FOR THIS TIME OF YEAR.
SURFACE LOW WOULD BE ORIENTING ITSELF IN SOUTHEAST COLORADO AND THUS
WINDY CONDITIONS WOULD SHAPE UP IN THE NORTHEAST QUADRANT OF NEW
MEXICO. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY
AFTERNOON IN THE NORTHEAST HIGHLANDS...SO WILL HOIST WATCH FOR
THERE...BUT WILL HOLD OFF ON NORTHEAST PLAINS 104 DUE TO ANTICIPATED
PRECIP TODAY AND EXPECTED MOIST FUELS. EVEN ISOLATED CHANCES FOR
THUNDERSTORMS ARE EXPECTED ON FRIDAY IN THE FAR EAST AS SOUTHWEST
FLOW ALOFT PERSISTS.

52

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  90  51  86  47 /   0   0   0   0
DULCE...........................  85  41  80  40 /   0   0   0   0
CUBA............................  86  45  83  43 /   0   0   0   0
GALLUP..........................  85  43  85  44 /   0   0   0   0
EL MORRO........................  83  44  81  45 /   0   0   0   0
GRANTS..........................  88  45  86  44 /   0   0   0   0
QUEMADO.........................  85  45  85  46 /   0   0   0   0
GLENWOOD........................  91  56  92  58 /   0   0   0   0
CHAMA...........................  79  40  74  40 /   0   0   0   0
LOS ALAMOS......................  85  45  83  46 /   0   0   0   0
PECOS...........................  85  49  83  50 /   5   0   0   0
CERRO/QUESTA....................  81  45  78  46 /   0   0   5   0
RED RIVER.......................  71  46  69  51 /   0   0   5   0
ANGEL FIRE......................  75  47  73  52 /   5   0   5   5
TAOS............................  84  46  82  42 /   0   0   0   0
ESPANOLA........................  91  52  90  51 /   0   0   0   0
SANTA FE........................  86  50  84  51 /   0   0   0   0
SANTA FE AIRPORT................  89  52  88  50 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  92  57  91  57 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  93  59  91  60 /   0   0   0   0
ALBUQUERQUE VALLEY..............  94  58  93  58 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  94  58  93  60 /   0   0   0   0
LOS LUNAS.......................  95  58  94  58 /   0   0   0   0
RIO RANCHO......................  94  57  92  60 /   0   0   0   0
SOCORRO.........................  95  59  95  61 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  87  57  85  58 /   0   0   0   0
MORIARTY/ESTANCIA...............  89  51  89  52 /   0   0   0   0
CLINES CORNERS..................  85  55  85  58 /  10   0   0   0
GRAN QUIVIRA....................  88  53  88  57 /   5   0   0   0
CARRIZOZO.......................  91  60  91  62 /   5   0   5   5
RUIDOSO.........................  81  59  81  59 /  20  10  20  10
CAPULIN.........................  83  55  85  55 /  10   5   0   5
RATON...........................  88  50  88  50 /  10   5   0   5
LAS VEGAS.......................  84  53  85  52 /  10   0   5   5
CLAYTON.........................  90  61  94  59 /  20  10   5  10
ROY.............................  87  60  89  61 /  10   5   5   5
CONCHAS.........................  96  64  98  63 /  20  10  10  10
SANTA ROSA......................  94  61  96  61 /  10   0  10   5
TUCUMCARI.......................  97  67  99  67 /  30  20  20  20
CLOVIS..........................  93  65  94  65 /  30  30  20  20
PORTALES........................  94  67  95  66 /  30  30  20  20
FORT SUMNER.....................  96  65  97  66 /  20  20  20  10
ROSWELL.........................  97  67  98  68 /  20  20  20  20
PICACHO.........................  93  63  95  62 /  10  10  20  10
ELK.............................  88  60  88  60 /  10  20  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ101>103-105>107-109.

FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
NMZ103.

&&

17
Hazardous weather outlook, Jun 16, 5:04 AM MST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 AM MDT WED JUN 16 2010

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
604 AM MDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE
THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS. THE MAIN
THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM THE CENTRAL
MOUNTAIN CHAIN WEST TO THE ARIZONA BORDER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER THE SANGRE
DE CRISTO MOUNTAINS AND ADJACENT HIGHLANDS ON THURSDAY.

FRIDAY THROUGH NEXT TUESDAY...THE THREAT FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY.
ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR
PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
COUNTIES OVER THE EASTERN PLAINS DUE TO SEVERE THUNDERSTORMS.
SPOTTERS SHOULD REPORT HAIL SIZE...WIND IMPACTS AND MEASURED WIND
SPEEDS TO THE NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/ABQ...TOLL FREE TO 888.386.7637...OR VIA AMATEUR
RADIO.

17

In the hours before

Local storm report, Jun 16, 9:28 AM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1028 AM MDT WED JUN 16 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             7 WSW ROY               35.90N 104.30W
06/15/2010  E1.75 INCH       HARDING            NM   TRAINED SPOTTER

            CROP DAMAGE TO WHEAT IN FIELD. 15 MINUTES OF HAIL
            THROUGH 1045 PM MDT.

1040 PM     HAIL             4 W MILLS               36.08N 104.32W
06/15/2010  E1.75 INCH       HARDING            NM   TRAINED SPOTTER

            10 MINUTES OF LARGE HAIL THROUGH 1050 PM MDT. GROUND
            COVERED.

1040 PM     HAIL             MILLS                   36.08N 104.25W
06/15/2010  E1.00 INCH       HARDING            NM   TRAINED SPOTTER

            HAIL THROUGH 1055 PM MDT. DENTED CARS.

&&

EVENT NUMBER ABQ1002068 ABQ1002069 ABQ1002070

SHY
Special weather statement, Jun 16, 12:46 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
146 PM MDT WED JUN 16 2010

NMZ537>539-162030-
CHAVES COUNTY PLAINS-DE BACA COUNTY-EASTERN LINCOLN COUNTY-
146 PM MDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...NORTHERN
CHAVES AND SOUTHWESTERN DE BACA COUNTIES THROUGH 230 PM MDT...

AT 141 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES WEST OF MESA...OR ABOUT 34 MILES
SOUTHEAST OF CORONA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MESA.

&&

LAT...LON 3434 10479 3402 10454 3387 10512 3403 10522
TIME...MOT...LOC 1946Z 242DEG 20KT 3399 10507

The radar

The Cannon AFB radar (KFDX), 106 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Guadalupe

When
June 16, 1:15 PM MST
Where
Guadalupe County, 6.22 mi N of Santa Rosa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.030, -104.680

Thunderstorm Wind, Quay

When
June 16, 3:48 PM MST to 4:15 PM MST
Where
Quay County, (Tcc)tucumcari Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

Thunderstorm Wind, Quay

When
June 16, 4:30 PM MST to 5:00 PM MST
Where
Quay County, San Jon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
35.110, -103.330

Multiple large tree branches were knocked down. A 12 inch diameter cottonwood tree was reduced to less than half its original height.

Thunderstorm Wind, Curry

When
June 16, 5:00 PM MST to 5:10 PM MST
Where
Curry County, 7 mi N of Bellview
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.920, -103.090

Frost Ranch SchoolNet observation recorded a 62 mph wind gusts on a 34 foot tower. Observation was relayed by KVII in Amarillo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225300, 225301, 225304, 225303.